Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Blacksburg, VA

May 10, 2003Franklin County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2003, 2:51 PM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 2:51 PM EDT (18:51 UTC)
Expired
May 10, 2003, 3:15 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS51 KRNK 101851
SVRRNK
VAC067-143-101915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA    
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 315 PM EDT.

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF PENHOOK...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE
  PENHOOK...
  GRETNA...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3685 7926 3687 7965 3714 7967 3703 7957
          3702 7946 3707 7948 3706 7940 3713 7934
          3710 7928 3712 7925 3710 7923

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:22 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 10, 10:22 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1022 AM EDT SAT MAY 10 2003

FRONT HAS PUSHED WESTWARD THROUGH LYH AND DAN IN THE LAST HOUR.
MILDER AIR SHOULD MIX DOWN WITH PARTIAL SUNSHINE IN THE FAR
SOUTH...BUT CLOUD COVER AND CONVECTION WILL KEEP THE NORTHERN
QUARTER OF THE CWA ON THE COOL SIDE.

ANOTHER ACTIVE DAY NEAR THE WARM FRONT EXPECTED WITH POTENTIAL FOR
SUPER CELLS ONCE AGAIN.

IR INDICATING TOPS COOLING WITH NEXT CLUSTER OF STORMS ENTERING
WESTERN WV ATTM AS THEY CONTINUE TO TRACK INTO AN ALREADY UNSTABLE
ATMOSPHERE.  WILL UP POPS IN THE NORTHERN GROUP OF WV ZONES TO
LIKELY FOR THIS AFTERNOON AND WILL ALSO LOWER MAXES WITH MORE SOLID
CLOUD COVER AND STORMS.  POPS WILL TAPER TO CHANCE FROM NORTHWEST TO
SOUTH EAST WITH LITTLE CHANGE FROM THE CURRENT FORECAST ELSEWHERE.
TEMPS IN THE FAR SOUTH COULD REACH 90 WITH H8 TEMPS NEAR 18 AND WEST
WINDS DOWNSLOPING.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN
Hazardous weather outlook, May 10, 4:45 AM EDT, 10 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION...ESPECIALLY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS NORTH OF THE INTERSTATE 81 AND HIGHWAY 460 CORRIDORS WILL
LIKELY SEE THE BEST COVERAGE OF STORMS AS A WARM FRONT LIFTS AWAY FROM
THE AREA. OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE ENTIRE WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AHEAD OF AN
APPROACHING COLD FRONT SUNDAY AFTERNOON. SOME OF THESE STORMS COULD
AGAIN BE STRONG TO SEVERE BY LATER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND AGAIN ON SUNDAY.

JH

In the hours before

Special weather statement, May 10, 11:50 AM EDT, 3 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SAT MAY 10 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY BE ACCOMPANIED BY LARGE
HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL
EXIST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS...AND
POINTS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG...WHERE A WARM
FRONT WILL SLOWLY BE LIFTING NORTH OF THE AREA.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA
Local storm report, May 10, 12:16 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    BUCHANAN                  VA   WIND DAMAGE
05/09/03   BOTETOURT                      NUMEROUS TREES DOWN.
                                          REPORTED BY BOTETOURT
                                          COUNTY 911.

0425 PM                              VA   0.75 IN HAIL
05/09/03   SALEM                          REPORTED BY SALEM COUNTY
                                          911.

0440 PM    BROOKNEAL                 VA   1.00 IN HAIL
05/09/03   CAMPBELL                       REPORTED BY THE POLICE
                                          DEPARTMENT.

0500 PM    HUDDLESTON                VA   WIND DAMAGE
05/09/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY BEDFORD
                                          COUNTY 911.

0545 PM    TURBEVILLE                VA   WIND DAMAGE
05/09/03   HALIFAX                        NUMEROUS TREES DOWN.
                                          REPORTED BY HALIFAX
                                          COUNTY 911.

1155 PM    NATHALIE                  VA   1.00 IN HAIL
05/09/03   HALIFAX                        REPORTED BY HALIFAX
                                          COUNTY 911.
Special weather statement, May 10, 1:30 PM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT MAY 10 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
   EAST OF THE BLUE RIDGE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE
ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS.

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington21 min
May 9, 10:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington32 min
May 9, 10:44 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt46 min
May 9, 11:14 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg46 min
May 9, 11:45 PM EDTSevere Thunderstorm WarningRNKHalifax45 min
May 10, 12:28 AM EDTSevere Thunderstorm WarningRNKHalifax32 min
May 10, 3:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania31 min
May 10, 3:54 PM EDTSevere Thunderstorm WarningRNKBath36 min
May 10, 4:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania44 min
May 10, 4:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax37 min
May 10, 4:12 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
May 10, 4:30 PM EDTSevere Thunderstorm WarningRNKAmherst30 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningRNKHalifax48 min
May 10, 5:04 PM EDTSevere Thunderstorm WarningRNKBotetourt11 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford49 min
May 10, 5:43 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg32 min
May 10, 6:06 PM EDTSevere Thunderstorm WarningRNKHalifax39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.